Virginia, 2019Damaging Wind in Virginia, April 8, 2019
April 8, 2019 · NWS LWX · 1 event in 1 county or zone
Low pressure tracked from the Great Lakes northeastward into southern Ontario and Quebec on April 8th as a cold front and upper level trough moved into the Ohio Valley. Instability was large enough out ahead of this system to generate showers and scattered thunderstorms, one of which became severe in central Virginia.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Low pressure tracked from the Great Lakes northeastward into southern Ontario and Quebec on April 8th as a cold front and upper level trough moved into the Ohio Valley. Instability was large enough out ahead of this system to generate showers and scattered thunderstorms, one of which became severe in central Virginia.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Apr 8, 1:35 PM EST, 2 hours 13 minutes earlier.
Area forecast discussion, Apr 8, 1:35 PM EST, 2 hours 13 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
235 PM EDT Mon Apr 8 2019
.SYNOPSIS...
A weak cold front crossing the Ohio Valley today will pass
through the region tonight. A secondary frontal passage on
Tuesday will yield to high pressure building back over the area
by Wednesday and Thursday. Another area of low pressure will
track toward the Great Lakes region once again, pushing a cold
front on our doorstep Friday.
&&
.NEAR TERM /THROUGH TONIGHT/...
Low pressure is moving northeastward from Ontario into Quebec
this afternoon with a cold front trailing back into Ohio/Indiana.
Another area of low pressure is positioned in Louisiana, and a
remnant MCV circulation is moving northeastward from TN/KY into
southwestern VA.
The cold front will progress eastward towards the area late
today and this evening. This front will be accompanied by an
approaching shortwave trough as southern stream moisture and
remnant MCV circulation tracks northeastward. After a mainly dry
morning and midday period, showers and thunderstorms are
increasing in coverage early this afternoon in advance of the
MCV and this trend is expected to continue.
The axis of heaviest precipitation and stronger thunderstorm
potential looks to reside along the southern periphery of our
area across central Virginia and southern Maryland southward
into North Carolina where highest instability is progged to
develop in addition to the forcing related to the remnant MCV.
SPC Mesoanalysis indicates that between 500 and 1000 J/KG of
SBCAPE have developed, with effective shear values between 40
and 50 knots. Further north, capping and less instability, in
addition to more stratiform nature of precipitation on northern
end of MCV should limit development. A Marginal Risk from SPC
is in place for central VA eastward into southern MD, with an
isolated severe thunderstorm with large hail/damaging winds
possible. The more organized threat exists in southern VA into
NC.
A downward trend in precipitation coverage is expected tonight
and into early Tuesday morning as the shortwave axis swings to
our east, and a wave of low pressure tracks over the Carolina
coast, however there will be at least some shower activity
through at least the first half of the night. Some patchy fog is
possible overnight, especially in locations that see rain this
afternoon/evening.
&&
.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
A secondary cold front will cross the region Tuesday afternoon
and evening. There will be less moisture associated with this
frontal passage, however some gusty showers and a few isolated
thunderstorms are possible, especially north/east of the
Washington DC metropolitan area. Highs will range in the mid to
upper 70s.
High pressure will then begin building into the region Tuesday
night and through Wednesday bringing dry conditions and
seasonable temperatures. Highs Wednesday in the low to mid 60s.
Lows in the 40s Tuesday night and Wednesday night.
&&
.LONG TERM /THURSDAY THROUGH MONDAY/...
A warm front will shift northward across the area on Thursday in
response to an intense area of low pressure developing over the
center of the country. No precipitation is expected as this front
lifts northward, but some clouds will be possible. Seasonable
temperatures are expected, with highs in the 60s for most locations.
The aforementioned area of low pressure will track northeastward
toward the Great Lakes Thursday Night into Friday. As the storm's
parent mid-upper level trough tracks eastward, forcing for ascent in
advance of the trough will spark the development of showers and
thunderstorms Friday afternoon and evening. Low-level moisture
return in advance of the system will be relatively limited, with
dewpoints only in the upper 50s. As a result, CAPE values will be
relatively low, with most guidance showing under 500 J/kg of
MLCAPE. However, the wind field looks very impressive, with a 40-
50 kt low-level jet and 60 kts of 0-6 km shear. Despite the meager
instability, well organized thunderstorm activity is still possible
(potentially in the form of a QLCS) given the strong forcing forcing
for ascent and high shear environment. Some of these storms could
potentially be on the stronger side, especially if we were to get
more low-level moisture return than currently modeled. However, at
four days out there is still plenty of time for things to change.
Any leftover storms will exit the region Friday Night. High pressure
will build in for Saturday and Saturday Night, bringing dry
conditions. The next chance for rain will come Sunday into Sunday
Night as a trough and associated area of low pressure approach from
the southwest. This system will originate more from the southern
stream, and have a higher moisture environment associated with it. As
a result, higher precipitation totals may be possible compared to
the system on Friday.
&&
.AVIATION /18Z MONDAY THROUGH SATURDAY/...
VFR exists at all TAF sites early this afternoon. A cold front
will cross the terminals today and into this evening, triggering
showers and storms primarily south of DCA, with the highest
impacts of MVFR/IFR CIGs/VIS likely relegated to CHO.
Thunderstorms near CHO may contain strong winds, heavy rain, and
hail. Activity will wane late this evening, with the potential
for patchy fog at CHO, mainly at CHO.
A secondary dry cold front will pass through the area Tuesday
afternoon and evening with a few showers and isolated
thunderstorms possible at DCA/MTN/BWI. High pressure will then
build across the terminals through Tuesday night through Wednesday
night, resulting in light northerly winds, dry conditions and
VFR.
VFR conditions are expected on Thursday. Conditions may deteriorate
to sub-VFR on Friday as a system approaches from the west.
&&
.MARINE...
SCA conditions expected today across much of the waters as
southerly flow increases ahead of an approaching cold front.
This front will move through the waters this evening. The
potential will exist for strong thunderstorms to track across
portions of the Tidal Potomac and southern Chesapeake Bay late
this afternoon and evening. Special Marine Warnings may be
required. If spending time on the water today, be sure to have
a way to receive warnings should they be warranted.
Sub SCA conditions expected to return overnight in the wake of
the frontal passage. A secondary cold front will move across the
area Tuesday afternoon and evening, and a SCA has been issued
for the northern Chesapeake Bay for northerly winds behind the
front. An extension in time and area is possible, with winds
near threshold values much of Tuesday night into Wednesday
morning. High pressure will settle over head Wednesday afternoon
and Wednesday night, with lighter winds expected.
SCA-level winds appear possible on Thursday and Friday in southerly
flow. Special marine warnings may be needed Friday afternoon and
evening as thunderstorms cross over the waters.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory until 8 PM EDT this evening for
ANZ530>533-535-536-538>542.
Small Craft Advisory from 3 PM Tuesday to midnight EDT Tuesday
night for ANZ530>532-538>540.
Small Craft Advisory until midnight EDT tonight for ANZ534-537-
543.
&&
SYNOPSIS...MM
NEAR TERM...MM
SHORT TERM...MM
LONG TERM...KJP
AVIATION...MM/KJP
MARINE...MM/KJPHazardous weather outlook, Apr 8, 9:27 AM EST, 6 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
1027 AM EDT Mon Apr 8 2019
ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-091000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
1027 AM EDT Mon Apr 8 2019
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.
.DAY ONE...Today and Tonight
Thunderstorms capable of producing strong winds are
possible over the Tidal Potomac and the Chesapeake Bay waters,
mainly south of North Beach, late this afternoon and evening.
An isolated severe thunderstorm with damaging winds and large hail
is also possible in central Virginia and southern Maryland late
this afternoon and evening.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-091000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
1027 AM EDT Mon Apr 8 2019
This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.
.DAY ONE...Today and Tonight
An isolated severe thunderstorm with damaging wind gusts and large
hail is possible across central Virginia late this afternoon
evening.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Thunderstorm Wind, Nelson
- When
- April 8, 3:48 PM EST
- Where
- Nelson County, 0.88 mi SW of Allens Creek
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 37.560, -78.890
A tree was blown down in the 1700 block of Piedmont Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Oregon, April 8 to 14, 2019$17 million · 8 events
- Avalanche in Idaho, April 8, 2019$200,000 · 1 event
- Damaging Winds in North Carolina, April 8, 2019$54,000 · 52 kt wind · 15 events
- Hail in West Virginia, April 8, 2019$50,000 · 3 in hail · 5 events
- Flood in Minnesota, April 8 to 22, 2019$50,000 · 1 event
- Hail and Damaging Winds in North Carolina, April 8, 2019$36,000 · 1.25 in hail · 7 events
- Tornado in Alabama, April 8, 20191 injured · EF1 · 1 event
- Damaging Winds in Florida, April 8, 20191 injured · 50 kt wind · 3 events
- Hail and Damaging Winds in Virginia, April 8, 2019$11,000 · 1 in hail · 7 events
- Hail and Damaging Winds in South Carolina, April 8, 2019$1,000 · 55 kt wind · 7 events
- Hail and Damaging Winds in South Carolina, April 8, 201950 kt wind · 6 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, April 8, 201954 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 816612.